It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Bipolar Disorder Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 08-05-2007, 06:35 PM   #1
Junior Member
(female)
 
Join Date: Aug 2007
Location: st. paul MN
Posts: 29
melly3407 HB User
weight gain and eating disorder

I need some advice. I have Bipolar 2 and have dealt with depression all my life. Through out my life I have also struggled with and eating disorder.We all know that most of the drugs cause weight gain. That is one of my biggest fears. I have stopped taking my meds at times in my life so i wouldn't gain weight.

My doc just put me on Abliify and she said it is extremely rare to gain weight on it but I have already started doing things to prevent weight gain. Can anyone help????

 
Old 08-05-2007, 07:10 PM   #2
Senior Veteran
(female)
 
Join Date: Feb 2005
Posts: 1,916
seaturtle HB User
Re: weight gain and eating disorder

Hi,

I can sympathize; I've struggled with an ED, too, most of my life. I am trying to get better still, even after many years of it.
Do you have help for the ED? I've told psychiatrists that I cannot tolerate meds that will put weight on me.

Yoiu can ask your pharamacist is weight gain is a side effect of Abilify. I'm on Lamictal, no gain at all.

On the other hand, it's not worth it to continue suffering from BP. BUt I know that with an ED, that doesn't make much difference.

Good luck. I know what a tough one this is.

 
Sponsors Lightbulb
   
Old 08-06-2007, 04:22 AM   #3
Senior Veteran
(female)
 
Join Date: Aug 2006
Location: Philadelphia
Posts: 1,182
Dee-nah HB User
Re: weight gain and eating disorder

I suffer the same problem, my pdoc has me on Geodon since it doesn't make you gain weight..

Good luck with Ablify, I was on that as well but had to stop due to hypertension. It is a good drug so I would continue taking it...
__________________
All you need is love....

 
Old 08-06-2007, 04:58 AM   #4
Veteran
(female)
 
Join Date: Sep 2006
Location: England
Posts: 306
NutshellNutter HB User
Re: weight gain and eating disorder

Quote:
Originally Posted by melly3407 View Post
I need some advice. I have Bipolar 2 and have dealt with depression all my life. Through out my life I have also struggled with and eating disorder.We all know that most of the drugs cause weight gain. That is one of my biggest fears. I have stopped taking my meds at times in my life so i wouldn't gain weight.

My doc just put me on Abliify and she said it is extremely rare to gain weight on it but I have already started doing things to prevent weight gain. Can anyone help????
Hi melly,
I understand your position. I am BP and 'recovering' anorexic - though I don't think we ever recover (it's always in my head - I just fight it better these days). Luckily I was under the care of the same psych for both conditions, and hospitalised for both under the psych too. So, he understands how much the idea of weight gain frightens me - enough to make me sto taking my meds if I see any weight going on when I switch meds!!!

From this, my psych closly monitors my weight when meds are changed... we are of the same understanding that if weight goes on, the meds are chanegd again. It is the one side effect that I can't tolerate - he understands this.

I think it is important to stress exactly how important this is to your psych. After all, if weight gain will make you stop taking the meds - then your psych needs to know. If both of you are looking out for any weight change, and you both have a plan 'B' ready - then that should give yu the comfort that you need to 'try' the Abilifly. Remember that it is worth trying this med, if the weight comes, then (after discussing it with your psych) you COULD stop the med, and the weight would come off again (mine did!). So, the weight isn't permanent - if it comes at all.


I do hope this helps, I so understand your dilemma.


Nut.
ps- I'm on Mirtazapine and Tegretol. The tegretol (mood stabiliser didn't affect my appetite at all, the mirtaz (anti-dep) did make me a gain a little weight at the very start, although I did need it as this was when I was hopitalised for ana - after couple of months my appetite was steady again).

Last edited by NutshellNutter; 08-06-2007 at 05:00 AM.

 
Old 08-06-2007, 08:10 AM   #5
Senior Veteran
(female)
 
Join Date: Oct 2006
Location: Az,USA
Posts: 573
CarenR HB User
Re: weight gain and eating disorder

I am on Zyprexa, and I watch what I eat carefully. as many have gained weight on his medicine.

ps this helps according some nutritionists... if you eat a sweet treat , then eat fiber within an hour... like a celery stick or raw carrot.. apple, etc..

 
Old 08-06-2007, 08:53 AM   #6
Inactive
(female)
 
Join Date: Jan 2006
Location: slc, utah
Posts: 502
liz49 HB Userliz49 HB Userliz49 HB Userliz49 HB Userliz49 HB User
Re: weight gain and eating disorder

A curious question--are you worried about weight GAIN or LOSS?? My daughter has gained so much weight it's shocking--and I cannot attribute it all to the meds as she has been on so many in the last year alone I can't remember them all-Right now on Lithium and Prozac. But she makes no effort whatsoever to control her eating....says she's starving all the time and eats probably 4 times what she needs to. BUT she's eating candy, chips, soda, big coffees, not healthy foods at all. She's almost 21 and certainly knows better...so I never say anything at all, unless she asks me if something she's wearing is too tight, then I will say yes, it is. Neither her Pdoc nor her therapist have monitored her weight....should one of them be doing so?? I'm sure she's at about 240 lbs when she was dxed as BP she was about 170. She's 5'8" and very curvy so she can carry the 170, but at 240, she's uncomfortable. (Also outweighs her 6'5" dad by 25 lbs)......I stock the house with very healthy choices for food, but she eats out, mostly, and as I said, at her age she does what she wants.
sigh-----Liz

 
Old 08-07-2007, 09:40 PM   #7
Junior Member
(female)
 
Join Date: Aug 2007
Location: st. paul MN
Posts: 29
melly3407 HB User
Re: weight gain and eating disorder

Liz,
i am worried about gaining weight. Listening to your story about your daughter reminded me of when i was in recovery for my eating disorder and the docs put me on Paxil without telling me it would cause me to gain weight. When I started to gain weight, more than my recovery weight I asked the doctor and she said they put me on it to make me gain since I was under weight. I got so freaked out I stopped my meds.

It sounds like your more concerned about your daughters health than weight gain, so maybe you could talk to her doctor about it. They could put her on something that won't make her so hungry and crave junk.

Hope this helps

mel

 
Old 08-08-2007, 12:16 AM   #8
Junior Member
(female)
 
Join Date: Jul 2007
Location: Seymour
Posts: 32
vanessa2318 HB User
Re: weight gain and eating disorder

I fought with an ED for many years as well. About a year after I thought I had it completely licked, my doctor placed me on rispedone and abilify. I went from 120lbs to 180 in a month in a half, had pitting edema and my blood pressure shot through the roof. I was so flushed and sweaty all the time, my family thought I was going to stroke out. After quitting the Abilify and rispedol, I researched the weight gain issue and read on a pharmaceutical site that avoiding foods high in carbs such as pastas and breads who keep the weight gain down to a minimum. You don't have to cut them out completely but less than usual, like one piece of bread folded in half for a sandwich. If you eat foods to keep your energy up through proteins rather than carbs, you should be o.k. I don't know if this applies for all meds like this or just the abilify. I hope this helps you. I always thought it was stupid to give people with history of ED and depression a med that makes them shoot up in weight, especially without warning or a counter plan.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
gf says I need to gain weight... Tubular Relationship Health 26 11-12-2009 10:52 PM
Weight Gain Dee-nah Bipolar Disorder 11 01-09-2007 06:55 AM
weight gain, WHY???? case1 Eating Disorder Recovery 23 11-02-2006 07:01 AM
Bulimia,Meds.,& Weight Gain mspence Eating Disorder Recovery 7 08-08-2005 07:18 PM
Weight Gain from Depression Meds--HELP! sourgirl29 Eating Disorder Recovery 4 07-26-2005 05:15 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added




Top 10 Drugs Discussed on this Board.
(Go to DrugTalk.com for complete list)
Abilify
Depakote
Lamictal
Lexapro
Lithium
  Prozac
Seroquel
Wellbutrin
Zoloft
Zyprexa




TOP THANKED CONTRIBUTORS



reesie (68), katlin09 (59), Administrator (24), TinoRock (14), bprapcyc (10), thatgirl141 (7), lynnlee (6), annii456 (4), ghelpmelivelife (4), tinkerbell45 (3)

Site Wide Totals

teteri66 (1180), MSJayhawk (1004), Apollo123 (904), Titchou (847), janewhite1 (823), Gabriel (759), ladybud (754), sammy64 (668), midwest1 (668), BlueSkies14 (610)



All times are GMT -7. The time now is 04:34 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!